What is the cause and treatment of urticaria?
User rating for this question
Hi Doctor, Last Month, I had a query related to the recurrent painful bumps on my Groin Area (including Scrotum and inner Thighs). I shared the picture with you as well. You had mentioned that it was folliculitis. I had also consulted a dermatologist nearby in person, he mentioned the same thing as you explained. After I checked with you, a week after, I had another occurrence of folliculitis on the area where the thigh and scrotum meet (the very inner most part where the underwear tucks-in). I think the reason could be the new jogging habit of mine. I had jogged continuously for 2-3 days prior to both folliculitis cases. It has been a month since jogged and I did not get further outbreak since then. However, my current problem is not related to this. This time I have a different query with a new problems that I have been facing for last 3 weeks. Also, I had same problem 3 years ago but with little less intensity. Below are my present problems: 1) I get itching outbreak at least once in a day around my a) Both upper arms b) Slightly below my neck and upper Chest c) On Face near Jaw-bones d) side-waist area. There wont be any visible rash when it starts to itch, but after I scratch, i immediately see a raised surface that looks exactly like a big size mosquito bite around that itchy area. The itchiness will be quite severe for 30 mins. The raised surface will subside on its own in couple of hours. I have attached a picture "LeftElbow_AfterScratch.jpg" that I took just few mins before. 2) Occasionally, I get a slight pricking feeling on my arms and thighs that makes the hair-roots around that area to raise like goosebumps, a coin sized area (Usually this occurs when I physically change my position or get into outdoor area). This is not due to any friction or rubbing over the area, rather it appears in small size automatically without any friction or irritation. At times the affected area will itch as well. The raised hair-roots will go back to normal less then 30-45 mins. I don't have any picture to show this problem at this moment. 3) Also, I get similar hair-root raising problem (but NOT itchy) whenever my skin is slightly irritated with a material during very common activities, like removing my backpack bag, or lifting a cardboard box with both hands, the friction that these materials create with my skin will immediately make the surface raise. If the surface has hair, then the hair-root will raise like goosebumps, if there are no hairs in that area like the inner-side of arm, then it will create a lengthy raised surface like a big size mosquito bite in lengthy strips pattern. Even this raised surfaced will fade away in an hour or 2. Though the 3rd problem is not disturbing me physically, it gives me mental disturbances as these are new problems that have started to surface very recently. To show you how the skin looks like, a minute ago I rubbed my both arms with the strap of my backpack bag and noticed immediate raise on skin. I took pictures and attached here. As mentioned, the problem occurs not only with one particular material. It occurs due to any material that can cause a small friction. One thing that I can mention to you is that, I have been going thru series of stressful situations these days with lot many negative thoughts and general anxieties over my health and various other relationship level issues. I am not on any medication. I did take a counselling from a psychiatrist who asked me to focus on lifestyle improvements, particularly the workouts in gym. Though workingout in gym or jogging for 2 continuous weeks helped me ease my mind to a great extent, they started to create foliculitis problem instead. So, I am bit hesitant to continue my workout fearing another breakout. All these aggravates my skin problem more and more. Request your valuable opinion on such skin related issues. I am not even sure if all these recent issues on my skin are due to the stress and anxieties that I have been having from Dec2013 till date. I checked in google on similar issues and I see that the problem could be due to the stress and histamines etc. I did not want to self diagnose as it only makes my situation worse. Thanks for your help and sorry for a lengthy content.
Posted Fri, 14 Mar 2014 in Mental Health
Answered by Dr. Sanjay Kumar Kanodia 8 hours later
Brief Answer: Urticaria; antihistamine like loratadine is best Detailed Answer: Hello, Welcome again to the forum and thanks for posting important details along with pictures so that I can now guide you best regrading your present condition. I must compliment and tell you that you have provided best details of your condition and the good resolution pictures are really helpful in diagnosing your condition. I am highly thankful for your efforts. After analyzing the complete details and the pictures with diligence I can guide you that you have the condition which is known as "urticaria" or simply known as "hives". Before I proceed further let you understand about your problem. To tell you Medically - Our blood contains multiple type cells including red blood cells and white blood cells. Specifically these white blood cells provide immunity to our body which are of further multiple types. Whenever anything in body is not suitable or offending to body then the number of white blood cells increases transiently. Particularly these cells which increase are eosinophils and basophils which are also known as mast cells. These cells contain granules which have a specific chemical known as histamine. So as soon as any offending factors come in contact there is bursting of the mast cells. There fore this histamine is released and we experience variable degree of itching and the kind of bumps which we can see in yourself. The bumps can remain for a very transient period to upto multiple hours. It can remain for more than 12 hours too depending on the intensity of the offending factor but never more than 24 hours. Now the type of offending factor are innumerable including our food, environmental factors including temperature variation, heat, humidity, cold, dust and even simple of fragrances in air and multiple of other related things and very importantly stress too. In your case as most probably it may be related to stress factors. You check out for any change in all the factors during preceding last two hours before the bumps. For the treatment part - it is quite simple and treated with drugs which inhibits the histamine release also known as Antihistamines. I myself prefer Loratadine ( Alaspan or Lorfast) in my patients as it is very simple medicine without any side effects of sedation. In my patients I start with 2-3 tablets/day, as soon as good effect is maintained then reduce to one to two in few weeks and then alternate days in next few weeks. Once there are no lesions/bumps for few weeks then taper off to 2-3 tablets per week for few months and then stop it. In general urticaria may remain for few months to upto a year period but sometimes it may progress even longer than that too. In most of the cases as our immune system and body get adjusted to that particular offending factor so it then self subsides. To reduce all the medical illness I suggest you to do Yoga and Meditation which is most helpful in your kind of situation. Keep yourself busy and do not sit alone. Talk to yourself and give positive suggestions to your own internal self. I am fully confident that you will take care of your stress and will come out of all of your health issues. I hope these information will help you in dealing the condition better. If you have any further queries I will be glad to help you. With good health wishes, Dr Sanjay Kumar Kanodia MD - Dermatology
Follow-up: What is the cause and treatment of urticaria? 12 hours later
Hello Doctor, Thank you for your detailed explanation as usual. It clearly explains the problem that I have been going thru. I just have the following questions on the details you have provided. 1) Is it possible to get the tablets that you prescribed in India with the same names and also would I get them without doctor's prescription sheet? 2) Is my histamine condition also responsible for the folliculitis problem that I have been facing? Because, I really want to continue my exercise activities to keep myself physically fit. But doing so seems to be creating the new folliculitis outbreak in random spots in and around groin area. I request your suggestion on this matter. Thank you.
Answered by Dr. Sanjay Kumar Kanodia 31 minutes later
Brief Answer: Loratadine (Dazit or Lorfast) Detailed Answer: Hello young fellow, I am really happy to know that you got the crux of the important details regarding your condition. I again reassure you that your kind of condition is one of the commonest condition which we see in our day to day practice. In my patients I explain the patients that urticaria is just over expression of immunity and nothing seroius in it. In India you can get the tablets without prescription (by the name of DAZIT or LORFAST). For the part of relation with folliculitis- though there is no direct relation of follicuiltis with raised histamine level but stress is one of the important cause in both the problems. In my view as already suggested, yoga with meditation would be the best option. In India there are many centers which provide good guide-ways to do the same. It will help you out in maintaining good physical as well mental health. I am quite hopeful that you will be out of all your health problems by your best efforts. I hope that above information will help you. My all the best wishes for your early recovery, regards, Dr Sanjay